Natural Health Solutions instead of Mouth-UnFriendly Drugs

A few weeks ago, I met with dentist Dr Nadia Rodriguez, DMD of No Limits Dental at her beautiful office in Midtown Manhattan. During our conversation, we turned to the subject of pharmaceutical drugs and their impact on teeth and general oral health.  It was a very hot topic at her practice and I was invited back to present on how naturopathic medicine could help her patients stay off these medications so they won’t interfere with their oral health. Some of these commonly prescribed medications might surprise you, but the good news is if you are experiencing side effects affecting your teeth and gums there exists a natural approach so you can avoid the medication altogether.

Antidepressants

One of the most common side effects amongst all classes of antidepressants is dry mouth. About 35% to 46% of patients on tricyclic antidepressants like amitriptyline, selective serotonin reuptake inhibitors (SSRIs) like Prozac and Zoloft, and anxiolytics like Xanax report having dry mouth. But isn’t dry mouth more of a nuisance than an actually problem? Well when the saliva glands in your mouth can’t produce enough saliva to keep your mouth wet problems do occur. Saliva actually helps prevent tooth decay by neutralizing acids produced by bacteria, limiting bacterial growth and washing away food particles. You also need saliva to be able taste and chew and swallow your food. In addition, saliva contains enzymes, which aid in digestion. If you are on an antidepressant and experiencing dry mouth, you might consider discussing with your doctor trying to wean off so you don’t have to deal with this side effect. In my naturopathic practice, I have used a combination of dietary changes, mindfulness based practices, amino acids and nutrient cofactors to help patients come off of SSRIs and axiolytics successfully with their doctor’s consent.

Acne Medications

You may be already aware of the potentional of suicidal thoughts and birth defects associated with the popular acne medication, Acutane, but you might not be aware of the effect some acne medications may have on your teeth. Two common antibiotics, doxycline and minocyline, can cause major tooth discoloration. You most likely chose to treat your acne because you want to make the best first impression. Brownish yellow stained teeth due to these acne medications might make this difficult. The discoloration is caused by the formation of deposits on tooth enamel which oxidizes upon air exposure and bacterial activity. These acne medications have also been show to cause a change in tooth structure. The good news is that you can conquer acne without any of these medications. Using a naturopathic approach eliminating alcohol, sugars and dairy, enhancing liver detoxification and key skin nutrients like vitamin A and zinc over the course of 3 months can lead to naturally clear skin.

Birth Control Pills

In a previous blog, I discussed the havoc hormonal birth control can reap on your gut. Well guess what? It can impact your oral health too. One of the most common problems in women, who take hormonal birth control pills, is hormonal gingivitis. Gingivitis is inflammation of the gums, which makes them become swollen, red and bleed easily. It is the progesterone in hormonal birth control pills that can make your gum tissue more sensitive to irritants in the mouth, such as food or plaque, leading to gingivitis. Women take birth control pills for reasons beyond bedroom recreation. For some birth control pills are a way to manage heavy painful periods, hormonal acne, erratic or absent periods, and PCOS. All of these can be managed naturally with a comprehensive naturopathic plan involving diet, hormone supportive herbs and nutrients and one of my favorite tools, seed cycling.

Rheumatoid Arthritis Drugs

The medical management of rheumatoid arthritis often involves a combination medications. Methotrexate, which was originally developed as a chemotherapy medication, is normally the first one prescribed. Because methotrexate is of this class, it carries the very common chemotherapy side effect of mouth sores also known as cankers. Why canker sores occur is because methotrexate triggers a complex pattern of biological changes that damage the cells that make up the mucous membranes. This insult results in inflammation of the tissues lining the mouth and digestive tract called mucositis. People on methotrexate don’t just experience canker sores but also swelling of the mouth and tongue making eating very painful. Over the years, I have found proper stress management, identification of diet triggers and natural antiinflammatories crucial and effective to help rheumatoid arthritis patients get off methotrexate and other rheumatoid drugs.

Want to solve these health problems without these nasty drugs? Then schedule a naturopathic appointment with Dr Ivy.